Can Birth Control Cause Hair Loss?

Sourav Gupta
Medically reviewed by
Dr. Kaushal

Review medical content on WOW Rx Pharmacy, so that accurate drug use information is easily accessible to everybody.
Dr. Akansha is a licensed Clinical Pharmacologist. She possesses remarkable knowledge in Pharmacovigilance, prescription analysis, drug information, and drug safety services. Additionally, she is a keen learner and an educator.

Last Updated:

Can Birth Control Cause Hair Loss

Hair loss is a common problem, and numerous factors can contribute to it. 

One potential cause that often comes up is birth control.

This is because birth control pills contain synthetic versions of the hormones Estrogen and Progesterone. 

These hormones can impact the hair growth cycle, leading to thin hair, texture, and overall health changes.

As per a study, Over 35 million women aged 15 to 49 are using contraception in the United States.

Among them, the most common method of contraception is oral contraceptive pills.

Continue reading to know can birth control cause hair loss in women.

Good to know
A strand of hair is stronger than a copper wire having the same thickness.

What are birth control pills?

Hormonal birth control pills are a popular and highly effective method of contraception. 

These pills contain synthetic versions of the hormones Estrogen or Progestin.

These work by suppressing ovulation and preventing pregnancy. 

Hormonal birth control pills come in several different formulations with varying levels of hormones.

They can be taken either continuously or on a cycle. 

While hormonal birth control pills are generally safe and effective.

But, they may not be suitable for all women and may carry potential risks and side effects. 

Speaking with a healthcare provider is crucial to determine if hormonal birth control pills are the right choice for you.

Warning
Consult your doctor before using any contraceptive pills. After looking at your medical history, they may recommend proper dosage and strength.

Relation between birth control and hair

Hormonal birth control can impact hair growth and may lead to hair loss or thinning in some individuals.

Hair loss associated with the birth control pill is called telogen effluvium.

It disrupts the natural hair cycle by causing more hair to enter the resting phase and fall out. This is a reversible condition.

This is because the hormones present in birth control pills can change the balance of hormones in the body.

Some types of hormonal birth control containing Progestin have been associated with hair loss in some women.

Progestin can have an androgenic effect, promoting the production of male hormones such as testosterone. 

High levels of these hormones can lead to hair loss in some women.

But, not all women who use hormonal birth control will experience hair loss.

The risk may vary depending on the individual and the type of birth control used.

Speaking with a healthcare provider if you are experiencing hair loss is essential.

Potential side effects of birth control pills

Closeup of a woman feeling like NauseaSource: Africa's_Images
Nausea and stomach pain

Most of the time, hormonal birth control pills are secure and reliable.

They may carry some potential side effects, including

  • Nausea, vomiting, and stomach upset
  • Headaches
  • Changes in mood or sex drive
  • Spotting or breakthrough bleeding between periods
  • Breast tenderness or enlargement
  • Blood clots
  • Increased risk of certain types of cancer, such as breast cancer
  • High blood pressure
  • Liver damage (in rare cases)

Before starting hormonal birth control, it’s important to consult a healthcare provider to discuss the potential risks and benefits. 

The risk of side effects can vary depending on the individual and the type of birth control used.

Can birth control pills cause hair loss?

Yes, some hormonal birth control pills, especially those containing Progestin.

It can cause hair loss or thinning in some individuals. 

The hormones in birth control pills can alter the body’s hormonal balance and impact hair growth. 

However, not all hormonal birth control women will experience hair loss.

The risk may vary depending on the individual and the type of birth control used.

When to see a doctor?

Woman consulting doctorSource: Liudmila_Dutko
Woman consulting doctor

On average, people lose 50-100 hair strands every day.

Generally, hair shedding stops after hormonal levels get balanced.

You must consult your doctor if you lose more hair than usual after using birth control.

They may recommend any other birth control or treatment for your hair loss.

Your doctor can also recommend some multivitamins for better hair growth and health.

Recommended Article:
You can read How to Get Healthy Hair: Know All the Measures, to learn some tips for hair growth.

Conclusion

In conclusion, some women may experience hair loss after using specific birth control methods.

But, it is not a common or guaranteed side effect.

The risk of hair loss depends on the type of birth control and the individual’s hormonal balance.

It is necessary to consult your doctor about hair loss and other alternatives.

Also, maintaining a healthy lifestyle and hair care can help reduce the risk of hair loss.

Women must consider the risks and benefits of birth control and check side effects proactively.

Frequently Asked Questions

How can I prevent hair loss after taking birth control?

The most common treatment for hair growth is applying topical Minoxidil. Some of the topical medicines containing Minoxidil are Tugain 5% and Hair 4u 2%.  Moreover, pills with higher estrogen and anti-androgenic properties also promote hair growth.

How long does hair loss from birth control last?

About six months after stopping birth control pills, any hair loss caused due to birth control should be finished. It’s common for many hair strands to fall out at once after stopping birth control.

Can birth control affect your hair?

Several changes in hair growth, texture, and thickness can be caused by hormonal birth control. It’s important to remember that these side effects could be transient and might go away once the person stops using birth control.

Citations:
WowRxPharmacy uses only high-quality sources while writing our articles. Please read our content information policy to know more about how we keep our content reliable and trustworthy.

More Articles Like This

Leave a Comment

Receive the latest articles in your inbox!